Facebook

A Cancerland action-thriller

By on Nov 26, 2017 in Blog Posts, Cancer, Spring | 5 comments

Share On GoogleShare On FacebookShare On Twitter

November has been a tricky month in Cancerland. If this was a movie we’d be in the part where the tension is mounting. The President (played by a youthful and good-looking actor) would be the war room surrounded by his advisors and waiting with breaths held to see the outcome of their last play. The soundtrack would be shifting to that chopping, fast tempo that indicates imminent doom.

Lets rewind to the beginning of the month.

The month started with at DEFCON five. For a few blissful weeks in October Josh was symptom free and we allowed ourselves to slip into something close to “normal”. Cancerland was forgotten.

Our movie hero, meanwhile, is off living his by broken-dreamed life with no thought of the action to come and a vague plan to reconnect with his now-happily-married-ex-wife.

 

Then, early in November, Josh developed “Hand and Foot syndrome”. The soles of his feet began peeling and after a couple of weeks walking became painful. It’s a common side effect of Xeloda (the chemotherapy Josh currently takes) and the pain is the most common reason why patients stop this treatment. Truthfully we always knew that the side effects would come but we’d hoped he’d have longer.

Our hero, alone, notices the strange black-out-windowed panel vans slipping into the White House parking lot. Nothing bad has happened yet but we all know it’s going to.

Our real-life heroes, in the form of the Cholangiocarcinoma Support group gave us advice on Joshua’s feet. We followed it and the pain dissipated. For a few days calm descended in Cancerland.

The presence of the balaclava-hatted men is explained away and everyone, including our hero, can relax.

A week into November Josh began to show signs of ascites.

Ascites is fluid that builds up in the abdominal cavity. It can be nothing and it can also be a sign that the cancer is spreading.

Only the audience and our hero has seen the guns the baddies have hidden in the supply boxes and are bringing into the West Wing.

Sleeping for eight continuous hours became a memory last week when we noticed the tell-tale glint of yellow in Joshua’s eyes. A blood test confirmed he was becoming jaundiced. The most common cause of jaundice is new tumours blocking the biliary ducts.

The black-suit mercenaries have taken hostages. No one is pretending this is business as usual anymore. Our hero is hiding in the basement with only a rat and a used paper towel for company. He’s almost mentally defeated at the prospect of saving the free-world with a dried out can of paint and a stick chewing gum he picked up from the men’s room floor.

Then came the DVT

We pretended everything was normal until Josh told us “something’s wrong with my hip” last Friday. It sent us sprinting to casualty to discover a DVT had developed in his left hip.

The President’s advisors have decided to knock out the terrorists with a full-scale missile attack on the White House. The audience sits on the edge of their chairs knowing that the (now inexplicably topless) young hero will certainly be killed. The black helicopters spiral through the narrow streets of the city.

Last Monday we saw both the radiologist and the oncologist. Our tensions dropped from DEFCON 2 back to DEFCON 3 when a sonar scan showed that his distended stomach was a product of damaged abdominal muscles (from his previous ascites) rather than additional fluid and that there were no tumours in Joshua's bile ducts.

 

 I love a good graph...

Our hero has sneaked under the noses of the baddies and thinks he knows how to disable the control systems of their weapons BUT HE NEEDS TIME. He sends out an all-frequency broadcast to the President hoping, hoping they will call off the helicopter strike. The President gets the message but can he believe the source? The audience holds their breath.

With no new tumours the Oncologist theorised that Joshua’s jaundice was a side effect of Xeloda. She granted a week’s chemo holiday with the intention of rechecking it this Monday. If the jaundice causing enzymes are lower she will give Josh a short chemo holiday and restart his treatment on a lower dose. If the enzymes are the same we will begin to look for a more sinister culprit.

And so we wait.

The helicopter pilots acquire their targets.

5 Comments

  1. Eleanor Trebicki

    27th November 2017

    Post a Reply

    Holding thumbs very tightly. Wishing you calming thoughts and hugs. Eleanor

      • April

        27th November 2017

        Post a Reply

        Oh Penny. Keeping you all close in thought and prayer. The sonar was positive news, so hopefully things can stay on that track. Which by the way, is there anything they can do for the damaged muscles in stomach? Just curious—. I hadn’t heard of that before …
        Love your writings!!

        • Penny Castle

          27th November 2017

          Post a Reply

          Thanks April! We are sitting in the oncologist’s waiting room now!

          Apparently the damaged muscles is most common in pregnant ladies if they have been carrying “big”. The biokeneticist says she will do abdominal excursive with him once he’s cleared to start exercising after the DVT. 🙂

  2. Lisa Ustick

    27th November 2017

    Post a Reply

    I’m sorry hear November was a tough one…. UGH! My thoughts and prayers are with you all. Big hugs to Josh 🙂 He truly is a super hero.

    My hubby has had 4 hernia repairs due to the ascites, two ventral, one umbilical and one inguinal. He had continuous ascites for 6 months after his resection. Not fun!

Submit a Comment

Your email address will not be published. Required fields are marked *

Join the mailing list

Join our mailing list to have the latest adventures from cancerland and the garden delivered to your inbox.

You will also receive your copy of the Writing Bit and Bobs - a short collection of memoir posts.

You have Successfully Subscribed!

Share This